Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 29, NWS Wilmington, OH

August 1, 2016Switzerland County, Indiana; Carroll County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 1, 2016, 1:14 PM EDT for Switzerland County, Indiana; Carroll County, Kentucky. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 1:14 PM EDT (17:14 UTC)
Expired
Aug 1, 2016, 3:15 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Switzerland County, IN, Carroll County, KY

The radar

The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 1:20 PM EDTFLOOD3 Se Carrollton, KYINTERSTATE RAMP TO I-71 IS CLOSED DUE TO FLOODING.
Aug 1, 1:20 PM EDTFLOODCarrollton, KYSHERMAN STREET WAS CLOSED DUE TO FLOODING.
Aug 1, 1:20 PM EDTFLASH FLOOD3 Se Carrollton, KYINTERSTATE RAMP TO I-71 IS CLOSED DUE TO FLOODING.
Aug 1, 1:20 PM EDTFLASH FLOODCarrollton, KYSHERMAN STREET WAS CLOSED DUE TO FLOODING.
Aug 1, 2:48 PM EDTHEAVY RAIN 2.25Carrollton, KYSTORM TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS51 KILN 011714
FFWILN
INC155-KYC041-011915-
/O.NEW.KILN.FF.W.0029.160801T1714Z-160801T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
114 PM EDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SWITZERLAND COUNTY IN SOUTHEASTERN INDIANA...
  CENTRAL CARROLL COUNTY IN NORTHERN KENTUCKY...

* UNTIL 315 PM EDT.

* AT 109 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT THUNDERSTORMS
  THAT HAVE PRODUCED HEAVY RAINFALL HAVE LED TO A MUDSLIDE NEAR
  CARROLLTON.  THE MUDSLIDE HAS CLOSED STATE ROUTE 56 FROM GREEN
  VALLEY ROAD TO SPRING BRANCH ROAD. RUNOFF FROM THIS EXCESSIVE
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARROLLTON...VEVAY...BROOKSBURG...GHENT...PRESTONVILLE...
  INTERSTATE 71 AT STATE ROUTE 227 AND BRAYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
      3877 8520 3878 8508 3864 8500 3864 8524
      3872 8533 3874 8533

$$

NOVAK
1 follow-up statement
053 
WGUS71 KILN 011836
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
236 PM EDT MON AUG 1 2016

INC155-KYC041-011915-
/O.CON.KILN.FF.W.0029.000000T0000Z-160801T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWITZERLAND IN-CARROLL KY-
236 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SWITZERLAND AND CENTRAL
CARROLL COUNTIES REMAINS IN EFFECT UNTIL 315 PM EDT...

AT 235 PM EDT...HEAVY RAINFALL HAD ENDED ACROSS THE WARNING AREA.
ALTHOUGH HEAVY RAINFALL HAS ENDED THE FLASH FLOOD POTENTIAL
CONTINUES ACROSS THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARROLLTON...VEVAY...BROOKSBURG...GHENT...PRESTONVILLE...
INTERSTATE 71 AT STATE ROUTE 227 AND BRAYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
      3877 8520 3878 8508 3864 8500 3864 8524
      3872 8533 3874 8533

$$

NOVAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:40 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 1, 9:40 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
940 AM EDT MON AUG 1 2016

.SYNOPSIS...
A weak upper level disturbance will result in a slight chance of
thunderstorms this afternoon along and south of the Ohio River.
Another upper level disturbance will bring a better chance of
thunderstorms to the entire region Wednesday into Thursday. Highs
will be in the mid to upper 80s through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated forecast to account for persistent small cluster of
rain/storms progressing steadily across scntl Indiana with no real
signs of weakening or slowing down. Regional radar mosaics
indicate some semblance of larger scale circulation /MCV/ driving
this feature and this should spread across northern KY and along
the Ohio River later this morning into the afternoon. Recent runs
of HRRR-EXP and operational HRRR...as well as various
parameterized guidance also showing potential for diurnally forced
shra/tsra developing ~17Z across a good portion of the ILN CWA and
continuing thru the afternoon. This is corroborated by rather high
SREF pops /01.03Z run/ and fits forcing signals seen by low
amplitude shortwave trough dropping through the lower Ohio Valley
accompanied by some weak right entrance region forcing in a weak
jet streak crossing Ohio this afternoon. Some semblance of a weak
bifurcated branch of the low level feeding this forcing signal
with modest moisture transport. Increased rain chances most areas
today...most notably in northern KY. Temps dropped just a bit with
thicker cirrus spreading toward the area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Suppose a few showers or thunderstorms could linger into early
evening across our far southeast but as we lose the diurnal
enhancement, expect dry conditions overnight tonight. We will then
remain in a northwest flow pattern aloft through mid week. Tuesday
looks to be dry as the models have pretty much backed off on any
short wave energy dropping down into our area through the
afternoon. However, there is still quite a bit of uncertainty
among the models in regard to short wave energy/possible MCS
feature dropping down into our area later Tuesday night into
Wednesday. Given the uncertainty, will just allow for some slight
chance pops to work into the northwest late Tuesday night and
then just keep some chance pops for the entire area through the
day on Wednesday.

Highs both Tuesday and Wednesday will be in the mid to upper 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Thursday is looking like it will be a pop-up convection day.
The region will be warm sectored and CAPES will be a few thousand
J/kg. Temperatures will warm to around 90 for highs on Thursday.

On Friday a cdfnt will be dropping through the Great Lakes, but the
atmosphere will be in a similar state to Thursday. Scattered
thunderstorms should pop again on Friday. Highs on Friday should be
in the upper 80s.

The cdfnt will drop down into the fa Friday night. Thunderstorms
should accompany the front. The front will still be located in srn
OH/IN Saturday morning. This will mean that pcpn chances will linger
across the srn counties. Temperatures will be cooler, with highs in
the mid to upper 80s.

On Sunday, will lean towards the EC solution which builds a dry high
pressure in. The GFS brings return pcpn back too quickly. Went with
highs in the lower to mid 80s.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Surface high pressure is currently just off to the north of the
area this morning with light winds and MVFR/VFR cigs. During the
afternoon today a shortwave will cross the terminals with most of
convection forecasted to be off south of the terminals. Currently
there is ongoing convection occurring in southern Illinois and
the HRRR has most of this weakening and passing just south of CVG.
Have followed this solution and left the mention of precipitation
out of the TAFs.

Tonight into Tuesday morning surface high pressure will pull east
bringing another night of near calm winds. Mostly VFR expected
through the issuance.

OUTLOOK...Chance of thunderstorms Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Binau
SHORT TERM...JGL
LONG TERM...Sites
AVIATION...Haines
Hazardous weather outlook, Aug 1, 4:58 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT MON AUG 1 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-021000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
458 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 7:19 AM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
719 AM EDT MON AUG 1 2016

OHZ026-034-035-043>046-011300-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-
INCLUDING THE CITIES OF...KENTON...ADA...CELINA...COLDWATER...
WAPAKONETA...ST. MARYS...SIDNEY...BELLEFONTAINE...MARYSVILLE...
DELAWARE
719 AM EDT MON AUG 1 2016

...PATCHY DENSE FOG THIS MORNING...

PATCHY DENSE FOG WITH VISIBILITIES RESTRICTED TO A QUARTER OF A
MILE OR LESS WILL BE POSSIBLE ACROSS WEST CENTRAL OHIO THROUGH 9
AM.

IF TRAVELING THIS MORNING...USE CAUTION AND BE PREPARED FOR RAPID
CHANGES IN VISIBILITY OVER A SHORT DISTANCE.

BINAU
Local storm report, Aug 1, 1:10 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     FLOOD            1 N CARROLLTON          38.69N 85.17W
08/01/2016                   SWITZERLAND        IN   LAW ENFORCEMENT

            MUDSLIDE HAS CLOSED STATE ROUTE 56 FROM GREEN VALLEY ROAD
            TO SPRING BRANCH ROAD.

&&

JGIBSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:17 PM EDTAreal Flood AdvisoryILNSwitzerland3 hr
Aug 1, 1:51 PM EDTAreal Flood AdvisoryILNDearborn, Ohio3 hr
Aug 1, 2:26 PM EDTAreal Flood AdvisoryILNDearborn3 hr
Aug 1, 1:32 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Owen3 hr
Aug 1, 3:33 PM EDTAreal Flood AdvisoryILNMason, Robertson3 hr

Nearby

Flash Flood Warnings in Indiana, 2016Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.